Colorado, 2020Avalanche in Colorado, December 26, 2020
December 26, 2020 · NWS BOU · 1 event in 1 county or zone
A backcounty skier was caught buried and killed in an avalanche in the First Creek Drainage, of Berthoud Pass. The avalanche occurred in an area locally known as Chimney Chute, which is a steep, narrow, north-facing below treeline chute.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backcounty skier was caught buried and killed in an avalanche in the First Creek Drainage, of Berthoud Pass. The avalanche occurred in an area locally known as Chimney Chute, which is a steep, narrow, north-facing below treeline chute. The victim was located by Grand County Search and Rescue team members with an avalanche probe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 26, 9:53 AM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Dec 26, 9:53 AM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
953 AM MST Sat Dec 26 2020
.UPDATE...
Issued at 953 AM MST Sat Dec 26 2020
Quiet weather continues today. Latest GOES-16 satellite imagery
shows that the thick/expansive wave clouds along adn east of the
Divide have broken down on the heels of some mid-level drying
working in from the west. This has allowed mostly sunny skies for
just about everywhere, which should continue other than thin
cirrus. With that barrier of clouds out of the way, temperatures
are presently warming quickly and should reach the low 60s cross
the plains and I-25 corridor, with upper 50s in the cooler spots
along the South Platte in northeast colorado. the mountains should
warm into the 30s to near 40 other than across Middle Park in
Grand County, where the inversion should hold tight. Expect highs
in the upper 20s to near 30 there. The record for Denver today is
68 and we don't expect to get close to that. West winds should
pick up across the higher ridges and east slope foothills later
this afternoon, with gusts 30-40 mph. No changes were needed to
today's forecast.
&&
.SHORT TERM...(Today and tonight)
Issued at 355 AM MST Sat Dec 26 2020
A little westerly drainage wind has kept the temperature up in
most areas overnight. The valleys of Grand county are still cold,
and there are a few exceptional little cold pockets around Fraser
and Antero Reservoir where it's 15 to 25 degrees colder than
places just a few miles away and a few hundred feet higher. These
areas will again be colder than everywhere else. In general, the
airmass is a little warmer today, but with some cloud cover may
offset that. The existing forecast looks good here. Winds have
started to increase a little over the mountains and will gradually
increase ahead of tonight's trough.
There's a little trend toward quicker with tonight's shortwave.
The best lift over the mountains will likely be in the late
evening to early morning, with a few hours of moderate snow likely
in the mountains north of Berthoud Pass, while areas further south
will have less lift/moisture and will also be somewhat shadowed.
The plains should stay dry with west to northwest winds behind an
evening cold front. With a little faster timing, there's a couple
more degrees of cooling before sunrise.
.LONG TERM...(Sunday through Friday)
Issued at 355 AM MST Sat Dec 26 2020
A weak upper level trough will move across nrn CO Sun morning. This
feature will bring some light snow to the nrn mtns, especially in
the morning hours. Across nern CO, it will be dry with cooler
temps behind a cold front. Highs will be in the 40s, over the
plains, with gusty northwest winds.
For Sun night into Mon, the flow aloft will gradually become more
southwest, as an upper level trough affects the wrn US. Cross-
sections show quite a bit of moisture embedded in the flow with
improving lapse rates by aftn. In addition, there is some
indication of an upper level max which may affect the mtns as
well. Overall, with SW flow aloft, this would favor zn 31 and
portions of zn 33, for the best chc of accumulating snow. Across
the plains, another cold front will move across Sun night into
early Mon. As sfc high pres, moves to the east on Mon, the low
level flow will become south to southeast over the plains, with
an increase in low level moisture. There are considerable
differences between the ECMWF and GFS regarding light precip
potential. The ECMWF show light precip across the plains while
the GFS has nothing. With south to southeast low level flow,
there is some potential for light overrunning precip, mainly near
the WY border and across the far ern plains. As far highs,
readings will drop into the 30s over nern CO.
Looking ahead to Mon night and Tue, the upper level trough will move
from the Great Basin across Colorado. At this time, it looks like
this feature will move across as a progressive open wave trough.
There will be a good shot of QG ascent with this feature which
will bring snow to the mtns. At lower elevations, the low level
flow will become NW to N on Tue as a cold moves across.
Combination of the front and trough will bring some light snow to
the plains. Highs on Tue will remain in the 30s over nern CO.
By Wed, the upper level trough will be east of the area with drier
NNW flow aloft developing. This will lead to dry conditions with
below normal temperatures. On Thu another upper level trough,
embedded in NW flow aloft, may affect the area bringing a chc of
snow to the mtns. Across nern CO, it looks dry with seasonal
temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 953 AM MST Sat Dec 26 2020
VFR and no precipitation expected through Sunday. Winds will pick
up a bit out of the west-northwest later today at the terminals,
with some gusts approaching 25 kts, especially after 8 PM. Expect
the WNW flow to continue into Sunday morning. By midday Sundy DIA
will likely go to NE or ENE at less than 10 kts, and APA should
also see north winds near 10 kts from midday Sunday on. BJC will
likely stay with WNW and gusting to about 20 kts throughout much
of Sunday.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Schlatter
SHORT TERM...Gimmestad
LONG TERM...RPK
AVIATION...Schlatter
Hazardous weather outlook, Dec 26, 9:56 AM MST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
956 AM MST Sat Dec 26 2020
COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
956 AM MST Sat Dec 26 2020
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Snow will develop over the mountains tonight. The snow will mainly
be light, with a few hours of heavier snow possible in the middle
of the night. Accumulations through Sunday morning of 3 to 6
inches are expected around Rabbit Ears Pass, with 1 to 4 inches
across the rest of the mountains and less than 2 inches in the
valleys. Winds will gust up to 40 mph in the higher mountains
and foothills today, and up to 50 mph tonight, causing areas of
blowing and drifting snow. On the plains, there will be a windy
period tonight with gusts up to 40 mph possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An upper level storm system will move east of the area on Sunday.
Light snow and blowing snow will create difficult travel over the
the higher mountain passes in the morning hours. Gusty northwest
winds will occur over the northeast plains behind a cool front.
A stronger Pacific storm system is expected to track across the
Central Rockies early next week. This will bring more snow to the
high country, with a chance for snow and breezy to windy
conditions, across the plains Monday through Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will not be needed today or tonight.
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 26, 12:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
A backcounty skier was caught buried and killed in an avalanche in the First Creek Drainage, of Berthoud Pass.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Hawaii, December 26 to 28, 2020$266,000 · 1 event
- High Wind in Wyoming, December 26, 202056 kt wind · 4 events
- Winter Weather in Wyoming, December 26 to 27, 20202 events
- Blizzard in Alaska, December 26 to 27, 20201 event
- Lake-Effect Snow in New York, December 26, 20201 event
- Lake-Effect Snow in New York, December 26 to 27, 20201 event
- Winter Storm in Wyoming, December 26 to 27, 20201 event
- High Wind in New Mexico, December 26 to 27, 202063 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926661.